(WBNG) -- Tioga County health officials say a deadly batch of synthetic fentanyl-related is responsible for multiple deaths in the area in recent weeks.
According to a release from the Tioga County Public Health Department, there have been four deaths linked to this batch of fentanyl between December 24 and January 11.
A health department spokesperson says three of these deaths were in Tioga County and one in Pennsylvania.
Toxicology reports indicate the deaths resulted from synthetic fentanyl mixed with methamphetamine, with some traces of carfentanil.
It is believed by the health department that the drug is being packaged and sold as heroin, although toxicology reports found little to no trace of heroin.
“Anyone who comes across needles or packages with an unknown residue on them to call law enforcement right away so they can properly handle and dispose of these products,” Tioga County Coroner Stu Bennett said in a press release.
Carfentanil is 100 times more potent than fentanyl and can be lethal upon first contact, Bennett said. He notes carfentanil can be absorbed through the skin and can be airborne.
In one of the four deaths, the health department notes Narcan, a drug used to reverse the effects of an opioid overdose, was used in nasal spray and IV form by responders and may have been administered by a witness. However, the drug was ineffective due to the drug's potency.
The health department says Narcan should be carried by anyone who has a family member or close friend who is addicted to any kind of opioid. They also note the department hosts many Narcan training events throughout the year.
Anyone interested in receiving a Narcan kit or who would like more information is urged to contact Kylie Holochak at the Tioga County Public Health Department at (607) 687-8612.